Reduction Steroids

Reading great feedback from many who are familiar with reducing steroids while managing PMR. My initial prescribed dose 3 months ago was 45mg. Have been on 30 mg for approximately 40 days. 12-14-16 began reduction of 1mg stayed at 29mg for 3 days. Identified pain hips, running around rib cage, hand cramping 1st. day and overall lethargy. By the third day, all was well. 12-17-16 reduced another 1mg at 28mg from 30. light headed, nauseous, sweaty, lethargy, hip, wrist pain mild hand cramping. Any feedback welcome. A question, I take my steroid dose approximately 8-9 am daily. I am not getting to sleep until 2-3 am the following morning and back up at 8-8:30 am is this normal?

4 Replies

oldestnewest
  • Nancy, that's a very high starting dose for a diagnosis of PMR - such high doses are usually reserved for those diagnosed with GCA. At such high doses, it isn't at all unusual to have disrupted sleep and that was certainly my experience around the 40mg starting dose, but I did have GCA alongside PMR. Some of the symptoms you describe, such as nausea and light headedness, are also linked to the high doses. It will all improve as you reduce the dose - meanwhile have as many catnaps during the day as you can to catch up with the missed sleep.

  • Yes it was......hand cramps hurt sooo....much. I am not one to slow down but realizing I better learn FAST I am paying a price. Stay in touch.

  • I am currently taking 12.5 and sleep 7 hours a night I use to sleep 10.

  • I do wish that doctors wouldn't start their PMR patients on a dose that is recommended for GCA. It won't stop the PMR progressing to GCA (there are some who think it will) and just makes reducing far more difficult and the side effects worse. If yo utook your pred earlier you would probably shift the sleep to earlier but you would probably still wake after a few hours.

    A magnesium supplement may help the cramps - pred doesn't do our magnesium balance any good.

You may also like...